Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 24, 2010, 7:27 PM CDT for Decatur County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2010, 7:27 PM CDT (00:27 UTC)
- Expired
- May 24, 2010, 7:52 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Decatur County, KS
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:46 AM CDT | Tornado Watch | SPC | 10 hr |
| May 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2655 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 5.0
- Supercell composite
- 26.3
The text
As transmitted, in the capitals the NWS used until 2016.
227
WFUS53 KGLD 250027
TORGLD
KSC039-250115-
/O.NEW.KGLD.TO.W.0038.100525T0027Z-100525T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM CDT MON MAY 24 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
* UNTIL 815 PM CDT
* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 9 MILES SOUTHWEST OF OBERLIN...AND MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
OBERLIN...TRAER AND CEDAR BLUFFS.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 71 AND 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3966 10061 3971 10074 3977 10074 3999 10068
4000 10023
TIME...MOT...LOC 0028Z 212DEG 38KT 3978 10065
$$
JERRYK2 follow-up statements
541 WWUS53 KGLD 250042 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 642 PM MDT MON MAY 24 2010 KSC039-250115- /O.CON.KGLD.TO.W.0038.000000T0000Z-100525T0115Z/ DECATUR KS- 742 PM CDT MON MAY 24 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DECATUR COUNTY UNTIL 815 PM CDT... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR OBERLIN...AND WAS MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3974 10063 3999 10068 4000 10023 TIME...MOT...LOC 0042Z 212DEG 38KT 3990 10055 $$ JERRYK
844 WWUS53 KGLD 250052 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 652 PM MDT MON MAY 24 2010 KSC039-250100- /O.CAN.KGLD.TO.W.0038.000000T0000Z-100525T0115Z/ DECATUR KS- 752 PM CDT MON MAY 24 2010 ...THE TORNADO WARNING FOR NORTH CENTRAL DECATUR COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO. A SEVERE THUNDERSTORM WARNING CONTINUES FOR DECATUR COUNTY UNTIL 8 PM CDT...AS THE LINE OF THUNDERSTORMS ACROSS THE CENTRAL PART OF THE COUNTY MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. LAT...LON 3974 10063 3999 10068 4000 10023 TIME...MOT...LOC 0050Z 212DEG 38KT 3997 10049 $$ JERRYK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 1:20 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, May 24, 1:20 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT MON MAY 24 2010
.DISCUSSION...
1215 PM MDT MON MAY 24 2010
AT 1815Z DRYLINE JUST PUSHING THROUGH KLIC AND KLHX WITH STORMS
GOING UP ALONG THE CO/KS BORDER. STORMS WILL CONTINUE TO FIRE
GENERALLY EAST OF WHERE THEY DID YESTERDAY AS DRYLINE CONTINUES TO
MOVE INTO THE AREA. AROUND OR SHORTLY AFTER MIDNIGHT MOST OF THE
CONVECTION SHOULD BE ACROSS THE FAR EAST/SOUTHEAST PARTS OF THE
AREA OR JUST OUT OF THE AREA.
WEATHER PATTERN FOR THE NEXT SEVERAL DAYS SHOWS UPPER RIDGING
ACROSS THE CENTER OF THE COUNTRY WITH A LARGE UPPER TROUGH OVER
THE WEST. THIS PATTERN WONT CHANGE MUCH TIL PERHAPS SATURDAY WHEN
THE WEST COAST TROUGH LIFTS INTO THE NORTHERN PLAINS...FLATTENING
THE RIDGE A BIT.
AS HAS BEEN MENTIONED THE PAST FEW DAYS...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST TOMORROW AND TOMORROW
NIGHT CONTINUING INTO WEDNESDAY. A BRIEF LULL TIL THURSDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON...MAINLY ACROSS THE WEST
CLOSER TO INSTABILITY...MOISTURE AND UPPER TROUGH.
99
&&
.AVIATION...
1122 AM MDT MON MAY 24 2010
FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.
FOLTZ
99
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013.
WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ002>004-014>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, May 24, 11:45 AM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 24 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 24, 5:19 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM NON-TSTM WND GST ATWOOD 39.81N 101.04W
05/24/2010 M55 MPH RAWLINS KS BROADCAST MEDIA
MEASURED BY KSN WEATHERLAB SITE IN ATWOOD.
&&
JMARTINLocal storm report, May 24, 5:45 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 9 S STRATTON NE 40.02N 101.26W
05/24/2010 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
MWMLocal storm report, May 24, 6:16 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL TRENTON 40.17N 101.01W
05/24/2010 E1.50 INCH HITCHCOCK NE TRAINED SPOTTER
&&
JRMLocal storm report, May 24, 6:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 WNW CULBERTSON 40.24N 100.90W
05/24/2010 M1.00 INCH HITCHCOCK NE STORM CHASER
&&
JRMLocal storm report, May 24, 6:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 10 N CULBERTSON 40.37N 100.84W
05/24/2010 U1.00 INCH HAYES NE BROADCAST MEDIA
REPORTED RELAYED BY COYOTE COUNTRY RADIO STATION IN
MCCOOK
&&
JRMLocal storm report, May 24, 6:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 4 N COLBY 39.45N 101.05W
05/24/2010 M1.25 INCH THOMAS KS TRAINED SPOTTER
&&
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| May 24, 7:09 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 55 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 39 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 60 min |
| May 25, 4:19 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 56 min |
| May 25, 4:46 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 59 min |
| May 25, 5:01 PM CDT | Tornado Warning | GLD | Wallace | 59 min |
| May 25, 5:23 PM CDT | Flash Flood Warning | GLD | Greeley, Wallace | 3 hr |
| May 25, 5:46 PM CDT | Tornado Warning | GLD | Greeley | 59 min |
| May 25, 6:15 PM CDT | Tornado Warning | GLD | Wallace | 60 min |
| May 25, 6:29 PM CDT | Tornado Warning | GLD | Greeley | 61 min |
| May 25, 6:42 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.